North Dakota, 2020

Hail and Heavy Rain in North Dakota, June 20, 2020

June 20, 2020 · NWS FGF · 14 events in 7 counties and zones

Thick morning clouds and rain held temperatures down east of the Red River Valley on June 20th. Breaks in the clouds along and west of the Valley allowed for afternoon heating and highs in the low to mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thick morning clouds and rain held temperatures down east of the Red River Valley on June 20th. Breaks in the clouds along and west of the Valley allowed for afternoon heating and highs in the low to mid 70s. Although most severe ingredients were marginal, there was a cold pool aloft that helped sustain several pulse (briefly severe) storms. Most of these storms produced hail, although there were also a few funnel cloud reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 20, 12:00 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 20, 12:00 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
100 PM CDT Sat Jun 20 2020

.UPDATE...
Issued at 100 PM CDT Sat Jun 20 2020

There are still some showers/isolated rumbles of thunder along and
east of the Red River Valley. It seems like this will probably
continue into mid afternoon. As for the severe threat to the west
this afternoon, it is still not looking very impressive. Due to
the extensive cloud cover, temperatures have been slow to warm.
The SPC meso page is showing 500 to 1000 J/kg of MLCAPE in this
region with effective shear in the 25 to 30 knot range. Think
temperatures have to get into the mid to upper 70s for stronger
storms to get going, and that may be tough for some areas. Making
it trickier is trying to figure out the surface winds/fronts. The
main threat area would still be to the west of the Red River
Valley. Timing still looks to be in the 4 to 7 pm (or so) time
frame. So should have storms, the main question is whether they
may just be strong, or there may be some severe ones too.

UPDATE Issued at 1016 AM CDT Sat Jun 20 2020

Have a couple of impacts to look at with the morning update. The
first one is the showers/isolated thunder moving through this
morning. Grand Forks is getting some periods of steadier rain
right now, but it should move to the northeast pretty quickly.
The drops of rain look pretty big for this time of the morning.
Overall, think this morning rain will bring amounts up to a
quarter to half an inch, but only for some areas (not all).

The second impact will be the afternoon threat of thunderstorm
development, some possibly strong to severe. Most of the area is
still covered by thick clouds, however there is a sunny stretch
from Cando back toward Bismarck. Will need to get some heating in
order to generate the afternoon storms. So it does look like this
will occur. Most severe parameters are on the weaker side, so the
mention of a few strong to severe storms still looks good. Think
the window for any of this activity will be narrow. Initial
development may be in the 3 to 4 pm time frame, and it may end
before sunset. These thoughts on timing are also somewhat affected
by how fast the morning clouds move east and how much sun and
heating occur. So will be watching these factors into the early
afternoon.

UPDATE Issued at 648 AM CDT Sat Jun 20 2020

A couple of short waves of note on water vapor one in NE ND and
the other moving NNE over SE SD. The main short wave is
west/southwest of Regina. With the short wave activity this
morning will continue to see scattered showers and a few t-storms.
Coverage of showers has increased in the past 2 hours over
eastern ND/RRV so will up pops. Expect a break later this
morning/midday then some chance of sun for a time early aftn,
mainly in the sw fcst area south of DVL. Still looks like this
area south of DVL will see re-development of some storms mid aftn
and then it will move east ahead of the main short wave.
Parameters remain such that a few severe cells will be psbl with
hail to 1.5 inch and winds to 60 mph the threats. Will need sun to
increase instability. 0-6 km bulk shear remains 25-30 kts so not
too impressive for long lived supercells.

&&

.SHORT TERM...(Today through Sunday)
Issued at 333 AM CDT Sat Jun 20 2020

Todays feature will be a 500 mb short wave which is rotating
around an upper low in northern Manitoba. This short wave is noted
this early morning west of Regina Saskatchewan and this will move
east-southeast today across ND. Out ahead of this main short wave
is weaker, smaller short waves and an area of increased 850-500 mb
moisture that is moving north thru central and eastern SD into ND.
There will be showers and a few t-storms thru midday moving east-
northeast thru eastern ND and far northwestern MN as this moisture
moves north. Instability ahead of the main short wave this morning
over the area is quite weak, but does increase this afternoon,
peaking in the 21z Sat to 02z Sun period as the leading edge of
the short wave and colder 500 mb temps move into E ND. Max CAPE
values are in the 1500-2000 j/kg range and 0-6 km bulk shear is
marginal for supercells at 25-30 kts over the area. Updraft
helicity values are also marginal in regards to much severe
weather activity with highest values in the Jamestown ND area
south into north central Nebraska late aftn. This zone mentioned
above is where the SPC has kept the slight risk of severe storms.
Otherwise severe risk is more isolated due to marginal instability
and shear values.

Sunday will see the 500 mb low drop a bit south and closer to
Winnipeg/Brandon area. This will bring cooler 500 mb temps aloft
and the chances for showers and a few t-storms, esp during the
aftn/eve.

.LONG TERM...(Sunday night through Friday)
Issued at 333 AM CDT Sat Jun 20 2020

Ensembles highlight an elongated upper low situated over
southeastern Manitoba Sunday night heading into Monday morning. This
will slide very slowly eastward, then southeastward as we head
through next week. As a result, upper flow on Monday will be
westerly, then transition to northwesterly H5 flow by mid-week.
Several, relatively weak, H7 shortwaves will traverse the region,
leading to precipitation chances nearly each day through the
extended period. Weather-related impacts Monday through Wednesday
should be minimal; however, there is a chance for a few stronger
storms on Tuesday. The risk of widespread severe weather is low.

For Monday, there will be little in the way of instability to work
with as our first shortwave moves across the CWA. A slight chance
for mainly afternoon scattered thunderstorms remains in the
forecast, with minimal CAPE, deep layer shear, and forcing. The
better chances will be in the southern Red River Valley. Heading
into Tuesday, instability will be slightly higher during the
afternoon, with slightly better forcing. Deep layer shear still
looks rather weak until very late in the afternoon, when we could
see a conditional chance for isolated strong thunderstorms along
another weak shortwave and the associated theta-e gradient boundary.

Wednesday brings a slight chance for showers and thunderstorms,
mainly to northwestern Minnesota as an H7 shortwave exits the area.
Ensemble guidance highlights a large margin of uncertainty from
Wednesday onward into the weekend. The general consensus leads to a
signal for warmer weather and increasing thunderstorm chances. While
instability is forecast to remain low Monday through Wednesday, from
Thursday onward, several individual members are significantly
increasing CAPE heading into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 100 PM CDT Sat Jun 20 2020

Having a little more doubt on this shift about the potential
for storms this afternoon. KDVL should be west of this hazard,
and KTVF and KBJI may stay too far east. However, KGFK and KFAR
may still see some storms between 4 and 7 pm. Winds die down after
sunset, and some guidance is hinting at MVFR clouds by early
Sunday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...Riddle
LONG TERM...Lynch
AVIATION...Godon
Hazardous weather outlook, Jun 20, 5:47 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
647 AM CDT Sat Jun 20 2020

MNZ001>003-029-NDZ014>016-024-026>030-038-039-049-052>054-211200-
West Polk-Norman-Clay-Wilkin-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh-
647 AM CDT Sat Jun 20 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today into
tonight. A few may becomes severe with the threat of hail to 1.5
inches in diameter and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances of showers and thunderstorms continue Sunday into Monday,
and again late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MNZ004>009-013>017-022>024-027-028-030>032-040-NDZ006>008-211200-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-West Otter Tail-East Otter Tail-Wadena-Grant-Towner-
Cavalier-Pembina-
647 AM CDT Sat Jun 20 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will occur today into tonight.
At this time, severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances of showers and thunderstorms continue Sunday into Monday,
and again late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Special weather statement, Jun 20, 12:08 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
108 PM CDT Sat Jun 20 2020

NDZ028-029-038-201845-
Griggs ND-Steele ND-Barnes ND-
108 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRIGGS...NORTHERN
BARNES AND SOUTHWESTERN STEELE COUNTIES UNTIL 145 PM CDT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rogers, or 16 miles northwest of Valley City, moving northeast at 30
mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rogers around 110 PM CDT.
  Dazey around 120 PM CDT.
  Sibley around 140 PM CDT.
  Luverne and Pillsbury around 145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4740 9788 4719 9770 4715 9771 4694 9831
      4711 9845
TIME...MOT...LOC 1808Z 239DEG 25KT 4710 9825

NC

The radar

The Fargo/Grand Forks radar (KMVX), 85 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 funnel cloud, 1 heavy rain. Local standard time, as filed.

Hail, Barnes

When
June 20, 12:13 PM CST
Where
Barnes County, 2.33 mi NE of Leal
Measured
1.25 in hail
Reported by
Social Media
Coordinates
47.120, -98.280

The hail was mostly nickel sized, but a few were up to 1.25 inches.

Hail, Barnes

When
June 20, 12:25 PM CST
Where
Barnes County, 1.46 mi SSW of Dazey Bryn Arpt
Measured
1 in hail
Reported by
Public
Coordinates
47.160, -98.180

Mostly pea to dime size hail. Drifts of hail were 2 to 4 inches deep by the house.

Hail, Griggs

When
June 20, 12:45 PM CST
Where
Griggs County, 6.73 mi NE of Sutton
Measured
1.25 in hail
Reported by
Public
Coordinates
47.470, -98.350

Hail, Griggs

When
June 20, 2:04 PM CST
Where
Griggs County, 4.69 mi ENE of Cooperstown Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
47.450, -98.010

Hail, Griggs

When
June 20, 2:10 PM CST
Where
Griggs County, 5.54 mi ENE of Cooperstown
Measured
1.25 in hail
Reported by
Public
Coordinates
47.480, -98.010

Two inches of rain also fell. The ground was white with hail.

Hail, Walsh

When
June 20, 2:20 PM CST to 2:30 PM CST
Where
Walsh County, Grafton
Measured
0.88 in hail
Reported by
Public
Coordinates
48.420, -97.400

Hail, Grand Forks

When
June 20, 2:27 PM CST
Where
Grand Forks County, 5.61 mi E of Thompson
Measured
1 in hail
Reported by
Public
Coordinates
47.770, -96.980

Mostly pea sized hail.

Hail, Pembina

When
June 20, 3:15 PM CST
Where
Pembina County, 4.17 mi S of Akra
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
48.720, -97.730

Nickel to quarter sized hail fell.

Hail, Pembina

When
June 20, 3:36 PM CST
Where
Pembina County, Cavalier
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
48.800, -97.620

Hail, Walsh

When
June 20, 3:40 PM CST
Where
Walsh County, 0.83 mi SSW of Park River
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
48.390, -97.740

Heavy Rain, Ransom

When
June 20, 4:35 PM CST to 5:00 PM CST
Where
Ransom County, 0.95 mi W of Enderlin
Reported by
Public
Coordinates
46.620, -97.600

Heavy rain fell around the Enderlin area. Water ponded in low spots and along several roads.

Hail, Ransom

When
June 20, 5:10 PM CST
Where
Ransom County, 4.25 mi NNW of Venlo
Measured
1 in hail
Reported by
Public
Coordinates
46.590, -97.320

Funnel Cloud, Ransom

When
June 20, 5:13 PM CST
Where
Ransom County, 8.66 mi NE of Ft Ransom
Reported by
Public
Coordinates
46.620, -97.810

Funnel Cloud, Steele

When
June 20, 7:05 PM CST
Where
Steele County, 8.61 mi NE of Sherbrooke
Reported by
Public
Coordinates
47.570, -97.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887824, 887825, 887826, 887827, 887828, 887829, 887830, 887831, 887832, 887833, 887834, 887835, 887836, 887837.